Sergey V. Zakharov     (Krasovskii Institute of Mathematics and Mechanics, Ural Branch of the Russian Academy of Sciences, 16 S. Kovalevskaya str., Ekaterinburg, 620990, Russian Federation)


The Cauchy problem for a quasi-linear parabolic equation with a small parameter multiplying a higher derivative is considered in two cases when the solution of the limit problem has a point of gradient catastrophe. Asymptotic solutions are found by using the Cole–Hopf transform. The integrals determining the asymptotic solutions correspond to the Lagrange singularities of type \(A\) and the boundary singularities of type \(B\). The behavior of the asymptotic solutions is described in terms of the weighted Sobolev spaces.


Quasi-linear parabolic equation, Cole–Hopf transform, Singular points, Asymptotic solutions, Whitney fold singularity, Il'in's universal solution, Weighted Sobolev spaces

Full Text:



Arnold V.I. Singularities of Caustics and Wave Fronts. Ser. Math. Appl., Vol. 62. Netherlands: Springer, 1990. DOI: 10.1007/978-94-011-3330-2

Khesin B., Misio lek G. Shock waves for the Burgers equation and curvatures of diffeomorphism groups. Proc. Steklov Inst. Math., 2007. Vol. 259. P. 73–81. DOI: 10.1134/S0081543807040062

Il’in A.M. Matching of Asymptotic Expansions of Solutions of Boundary Value Problems. Transl. Math. Monogr., Vol. 102. Am. Math. Soc., 1992. 281 p.

Zakharov S.V. Singularities of A and B types in asymptotic analysis of solutions of a parabolic equation. Funct. Anal. Appl., 2015. Vol. 49, No. 4. P. 307–310. DOI: 10.1007/s10688-015-0120-1

Il’in A.M. The Cauchy problem for a quasilinear parabolic equation with a small parameter. Dokl. Akad. Nauk SSSR, 1985. Vol. 283, No. 3. P. 530–534.

Arnol’d V.I. Normal forms for functions near degenerate critical points, the Weyl groups of \(A_k\), \(D_k\), \(E_k\) and Lagrangian singularities. Funct. Anal. Appl., 1972. Vol. 6, No. 4. P. 254–272. DOI: 10.1007/BF01077644

Zakharov S.V. Asymptotic solution of the multidimensional Burgers equation near a singularity. Theoret. and Math. Phys., 2018. Vol. 196, No. 1. P. 976–982. DOI: 10.1134/S0040577918070048

Erdélyi A. Asymptotic Expansions. New York: Dover Publ., 1956. 108 p.

Il’in A.M., Zakharov S.V. From weak discontinuity to gradient catastrophe. Sb. Math., 2001. Vol. 192, No. 10. P. 1417–1433. DOI: 10.1070/SM2001v192n10ABEH000599

Zakharov S.V. Asymptotic solution of a Cauchy problem in a neighbourhood of a gradient catastrophe. Sb. Math., 2006. Vol. 197, No. 6. P. 835–851. DOI: 10.1070/SM2006v197n06ABEH003780

Arnol’d V.I. Critical points of functions on a manifold with boundary, the simple Lie groups \(B_k\), \(C_k\), and \(F_4\) and singularities of evolutes. Russian Math. Surveys, 1978. Vol. 33, No. 5. P. 99–116. DOI: 10.1070/RM1978v033n05ABEH002515


Article Metrics

Metrics Loading ...


  • There are currently no refbacks.